News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Colonoscopy in two days...important question


 lilonething - Mon Nov 12, 2007 8:11 am

Hi there. I don't know if anyone will see this before my solonoscopy and endoscopy procedures in two days, but I have a question that I'm worried about.

I had a bad headache on Friday and took two advil without thinking about how I'm not supposed to take NSAIDS before the procedure. Thing is, they didn't say how long before the procedure. This will have been 5 days. I also had half a vodka cooler to celebrate my sister's pregnancy announcement that same day. Is this something I need to mention to the doctor, or can we just let it pass, being five days in advance? They are booking into February now and I REALLY don't want to have to rebook for then. My pains have come back (yesterday) and I want the scope while I am having symptoms.

Thanks for your help.
 Sandy Tracy RN - Mon Nov 12, 2007 7:24 pm

User avatar Hi, Lilonething.

Most GI clinics only require that it be at least 2 days prior to the colonoscopy and upper endoscopy that you can not ingest NSAID's. The most important thing is to be upfront with your doctor. I would certainly let them know about it, but most likely It will not impact the procedures. 5 days is enough time that the minimal amount of alcohol consumed will be out of your system. Of course the reason that they ask that you refrain from these things is due to risk of bleeding during the procedure.

Good Luck with the tests and if you have further questions or concerns feel free to contact us.

Sandy RN
 lilonething - Fri Nov 16, 2007 11:41 pm

Well I had the procedures with no complications! Thanks for the help. It seems like everything looked good from what I understand. They took a biopsy just because I asked about celiac but I'm pretty sure everything was fine. I have one last question about this whole thing and then I'm signing off:

If everything looked good and there is no evidence of anything off kilter, why do you think I had the two episodes of black tarry stool (diarrhea) six months apart? I tested negative for H.Pylori, so it wasn't that. I had been drinking a few days before each episode (one was just after my Birthday and the other was after a wedding), but that wouldn't cause a bleed, right? It might just make it bleed more. I'm very happy things look good and it isn't anything serious, but I don't understand why I occasionally just spontaneously bleed from the inside. I don't take medications (not even BC and rarely pain relievers). What could cause it?

Age 30
Female
no past diagnoses
family history of Thyroid probs
no medications
Problem: black tarry stool for 1 day and then 5 days, six months apart.
 Sandy Tracy RN - Sat Nov 17, 2007 12:00 am

User avatar Hi, thanks for getting back to me. I am glad everything checked out o.k.

There are several possible reasons that your stools were black and tarry in appearance. Where any medications ingested? Pepto Bismol can cause black stools as well as Iron supplements. There are some foods that can cause stools to be black-Licorice (black) and beets. SInce this is occuring very infrequently I would continue to monitor the situation.

If this occurs again I encourage you to have further conversations with your doctor. If at all possible obtain a sample to have tested to see if it is blood or if the color is caused by something different.
Usually frequent alcohol use can cause GI upset, it does not sound as though this is the issue with you.

Thanks again for the update and good luck.
Sandy RN
 Dr. Chan Lowe - Sat Nov 17, 2007 12:41 am

User avatar Hi Lilonething,

Thanks for the update. It's good to hear all was well. The one thought I just had regarding the occasional bleeding is that you may want to talk with your doctor about being tested for a bleeding disorder known as Von Willebrand's disease. It is actually a somewhat common disorder (one of the more common bleeding disorders) and generally presents with mucosal bleeding (although less commonly from the GI tract). In women it typically presents with heavy periods.

Just a random thought.

Best wishes.
 lilonething - Sun Nov 18, 2007 9:51 am

I do get very long, heavy periods so maybe worth asking about.

Another thought...
I get very bad indigestion after eating anything that is not bland and after drinking carbonated drinks (so I stay away from them generally). When I go out drinking for an occasion (like I was those two times before the black stool) I always drink Rye and Coke. Could indigestion cause bleeding? I probably would have had 4 or 5 drinks over the night and definitely had indigestion. I also went out for dinner on the one occasion. Is it possible that this could cause bleeding?
 Dr. Chan Lowe - Fri Nov 23, 2007 2:02 pm

User avatar Indigestion itself generally does not cause bleeding but it can exacerbate gastritis/esophagitis or ulcers if present. If the inflammation from these are severe enough the lining of the esophagus/stomach can become very friable and bleed very easily.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here